Open Access Repository

Geometric morphometrics provides an alternative approach for interpreting the affinity of fossil lizard jaws

Gray, JA, McDowell, MC ORCID: 0000-0001-8009-4171, Hutchinson, MN and Jones, MEH 2017 , 'Geometric morphometrics provides an alternative approach for interpreting the affinity of fossil lizard jaws' , Journal of Herpetology, vol. 51, no. 3 , pp. 375-382 , doi: 10.1670/16-145.

Full text not available from this repository.


The jaws of lizards commonly occur in Quaternary fossil deposits and have the potential to inform our understanding of recent changes in climate and environment. Frequently, however, interpretation of their taxonomic affinity is difficult because of either a lack of morphological characters and identifications or ones which are sometimes no more than subjective visual comparisons. Here, we evaluate the taxonomic affinity of a maxilla from the Holocene of Kelly Hill Caves (Kangaroo Island, South Australia) by comparing it to a sample of modern agamid lizards using computer models generated from X-ray computed tomography data and three-dimensional geometric morphometrics. To represent the shape of the maxilla, we used 22 fixed landmarks and 30 semi-landmarks placed at equivalent points on the three-dimensional surface files of the maxillae. Procrustes distances show that, with respect to overall shape difference, the fossil does not closely resemble Ctenophorus decresii, which is the only agamid currently present on Kangaroo Island. Preliminary comparisons to other candidate agamid taxa from southeastern Australia suggest instead that the fossil is most similar to Amphibolurus muricatus and Amphibolurus norrisi and least similar to Tympanocryptis lineata. Geometric morphometrics show promise as a more objective means of quantifying and characterizing shape differences. Reliable identifications, however, require sufficient specimen collections to adequately represent within-species variation (including ontogenetic variation).

Item Type: Article
Authors/Creators:Gray, JA and McDowell, MC and Hutchinson, MN and Jones, MEH
Journal or Publication Title: Journal of Herpetology
Publisher: Soc Study Amphibians Reptiles
ISSN: 0022-1511
DOI / ID Number: 10.1670/16-145
Related URLs:
Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page